×

Vanishing moment method and moment solutions for fully nonlinear second order partial differential equations. (English) Zbl 1203.65252

Summary: This paper concerns with numerical approximations of solutions of fully nonlinear second order partial differential equations (PDEs). A new notion of weak solutions, called moment solutions, is introduced for fully nonlinear second order PDEs. Unlike viscosity solutions, moment solutions are defined by a constructive method, called the vanishing moment method, and hence, they can be readily computed by existing numerical methods such as finite difference, finite element, spectral Galerkin, and discontinuous Galerkin methods. The main idea of the proposed vanishing moment method is to approximate a fully nonlinear second order PDE by a higher order, in particular, a quasilinear fourth order PDE. We show by various numerical experiments the viability of the proposed vanishing moment method. All our numerical experiments show the convergence of the vanishing moment method, and they also show that moment solutions coincide with viscosity solutions whenever the latter exist.

MSC:

65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35J60 Nonlinear elliptic equations
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] Aleksandrov, A.D.: Certain estimates for the Dirichlet problem. Sov. Math. Dokl. 1, 1151–1154 (1961) · Zbl 0100.09303
[2] Arnold, D.N., Brezzi, F., Cockburn, B., Marini, L.D.: Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal. 39(5), 1749–1779 (2001/02) (electronic) · Zbl 1008.65080
[3] Aronsson, G., Crandall, M.G., Juutinen, P.: A tour of the theory of absolutely minimizing functions. Bull. Am. Math. Soc. 41(4), 439–505 (2004) (electronic) · Zbl 1150.35047
[4] Aronsson, G., Evans, L.C., Wu, Y.: Fast/slow diffusion and growing sandpiles. J. Differ. Equ. 131(2), 304–335 (1996) · Zbl 0864.35057
[5] Baginski, F.E., Whitaker, N.: Numerical solutions of boundary value problems for \(\mathcal{K}\) -surfaces in R 3. Numer. Methods Partial Differ. Equ. 12(4), 525–546 (1996) · Zbl 0856.65078
[6] Barles, G., Jakobsen, E.R.: Error bounds for monotone approximation schemes for Hamilton-Jacobi-Bellman equations. SIAM J. Numer. Anal. 43(2), 540–558 (2005) (electronic) · Zbl 1092.65077
[7] Barles, G., Souganidis, P.E.: Convergence of approximation schemes for fully nonlinear second order equations. Asymptot. Anal. 4(3), 271–283 (1991) · Zbl 0729.65077
[8] Bernardi, C., Maday, Y.: Spectral methods. In: Handbook of Numerical Analysis. Handb. Numer. Anal., vol. V, pp. 209–485. North-Holland, Amsterdam (1997)
[9] Brezzi, F., Fortin, M.: Mixed and Hybrid Finite Element Methods. Springer Series in Computational Mathematics, vol. 15. Springer, New York (1991) · Zbl 0788.73002
[10] Bryson, S., Levy, D.: High-order central WENO schemes for multidimensional Hamilton-Jacobi equations. SIAM J. Numer. Anal. 41(4), 1339–1369 (2003) (electronic) · Zbl 1050.65076
[11] Caffarelli, L.: The Monge-Ampère equation and optimal transportation, an elementary review. In: Optimal Transportation and Applications, Martina Franca, 2001. Lecture Notes in Math., vol. 1813, pp. 1–10. Springer, Berlin (2003) · Zbl 1065.49027
[12] Caffarelli, L., Nirenberg, L., Spruck, J.: The Dirichlet problem for nonlinear second-order elliptic equations. I. Monge-Ampère equation. Commun. Pure Appl. Math. 37(3), 369–402 (1984) · Zbl 0598.35047
[13] Caffarelli, L.A., Cabré, X.: Fully Nonlinear Elliptic Equations. American Mathematical Society Colloquium Publications, vol. 43. Am. Math. Soc., Providence (1995) · Zbl 0834.35002
[14] Canuto, C., Hussaini, M.Y., Quarteroni, A., Zang, T.A.: Spectral Methods in Fluid Dynamics. Springer Series in Computational Physics. Springer, New York (1988) · Zbl 0658.76001
[15] Caselles, V., Morel, J.M., Sbert, C.: An axiomatic approach to image interpolation. IEEE Trans. Image Process. 7, 376–386 (1999) · Zbl 0993.94504
[16] Chang, S.-Y.A., Gursky, M.J., Yang, P.C.: An equation of Monge-Ampère type in conformal geometry, and four-manifolds of positive Ricci curvature. Ann. Math. (2) 155(3), 709–787 (2002) · Zbl 1031.53062
[17] Cheng, S.Y., Yau, S.T.: On the regularity of the Monge-Ampère equation det (2 u/x i sx j )=F(x,u). Commun. Pure Appl. Math. 30(1), 41–68 (1977) · Zbl 0347.35019
[18] Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. Classics in Applied Mathematics, vol. 40. SIAM, Philadelphia (2002). Reprint of the 1978 original (North-Holland, Amsterdam; MR0520174 (58 #25001))
[19] Ciarlet, P.G., Raviart, P.-A.: A mixed finite element method for the biharmonic equation. In: Mathematical Aspects of Finite Elements in Partial Differential Equations. Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., pp. 125–145. Academic Press, San Diego (1974). Publication No. 33
[20] Cockburn, B.: Continuous dependence and error estimation for viscosity methods. Acta Numer. 12, 127–180 (2003) · Zbl 1048.65090
[21] Cockburn, B., Kanschat, G., Schötzau, D.: The local discontinuous Galerkin method for linearized incompressible fluid flow: a review. Comput. Fluids 34(4–5), 491–506 (2005) · Zbl 1138.76382
[22] Cockburn, B., Karniadakis, G.E., Shu, C.-W. (eds.): Discontinuous Galerkin Methods. Lecture Notes in Computational Science and Engineering, vol. 11. Springer, Berlin (2000). Theory, computation and applications, Papers from the 1st International Symposium held in Newport, RI, May 24–26, 1999
[23] Courant, R., Hilbert, D.: Methods of Mathematical Physics. Wiley Classics Library, vol. II. Wiley, New York (1989). Partial differential equations, Reprint of the 1962 original, A Wiley-Interscience Publication · Zbl 0729.35001
[24] Crandall, M.G., Evans, L.C., Lions, P.-L.: Some properties of viscosity solutions of Hamilton-Jacobi equations. Trans. Am. Math. Soc. 282(2), 487–502 (1984) · Zbl 0543.35011
[25] Crandall, M.G., Ishii, H., Lions, P.-L.: User’s guide to viscosity solutions of second order partial differential equations. Bull. Am. Math. Soc. 27(1), 1–67 (1992) · Zbl 0755.35015
[26] Crandall, M.G., Lions, P.-L.: Viscosity solutions of Hamilton-Jacobi equations. Trans. Am. Math. Soc. 277(1), 1–42 (1983) · Zbl 0599.35024
[27] Crandall, M.G., Lions, P.-L.: Convergent difference schemes for nonlinear parabolic equations and mean curvature motion. Numer. Math. 75(1), 17–41 (1996) · Zbl 0874.65066
[28] Dean, E.J., Glowinski, R.: Numerical solution of the two-dimensional elliptic Monge-Ampère equation with Dirichlet boundary conditions: an augmented Lagrangian approach. C. R. Math. Acad. Sci. Paris 336(9), 779–784 (2003) · Zbl 1028.65120
[29] Dean, E.J., Glowinski, R.: Numerical solution of the two-dimensional elliptic Monge-Ampère equation with Dirichlet boundary conditions: a least-squares approach. C. R. Math. Acad. Sci. Paris 339(12), 887–892 (2004) · Zbl 1063.65121
[30] Dean, E.J., Glowinski, R.: On the numerical solution of a two-dimensional Pucci’s equation with Dirichlet boundary conditions: a least-squares approach. C. R. Math. Acad. Sci. Paris 341(6), 375–380 (2005) · Zbl 1081.65543
[31] Dean, E.J., Glowinski, R.: Numerical methods for fully nonlinear elliptic equations of the Monge-Ampère type. Comput. Methods Appl. Mech. Eng. 195(13–16), 1344–1386 (2006) · Zbl 1119.65116
[32] Elliott, C.M., French, D.A., Milner, F.A.: A second order splitting method for the Cahn-Hilliard equation. Numer. Math. 54(5), 575–590 (1989) · Zbl 0668.65097
[33] Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19. Am. Math. Soc., Providence (1998) · Zbl 0902.35002
[34] Falk, R.S., Osborn, J.E.: Error estimates for mixed methods. RAIRO Anal. Numér. 14(3), 249–277 (1980) · Zbl 0467.65062
[35] Feng, X.: Convergence of the vanishing moment method for the Monge-Ampère equation. Trans. Am. Math. Soc. (2008, submitted)
[36] Feng, X., Karakashian, O.A.: Two-level non-overlapping Schwarz preconditioners for a discontinuous Galerkin approximation of the biharmonic equation. J. Sci. Comput. 22/23, 289–314 (2005) · Zbl 1072.65161
[37] Feng, X., Karakashian, O.A.: Fully discrete dynamic mesh discontinuous Galerkin methods for the Cahn-Hilliard equation of phase transition. Math. Comput. 76, 1093–1117 (2007) · Zbl 1117.65130
[38] Feng, X., Prohl, A.: Analysis of a fully discrete finite element method for the phase field model and approximation of its sharp interface limits. Math. Comput. 73, 541–567 (2003) · Zbl 1115.76049
[39] Feng, X., Prohl, A.: Numerical analysis of the Allen-Cahn equation and approximation of the mean curvature flows. Numer. Math. 94, 33–65 (2003) · Zbl 1029.65093
[40] Feng, X., Prohl, A.: Error analysis of a mixed finite element method for the Cahn-Hilliard equation. Numer. Math. 99, 47–84 (2004) · Zbl 1071.65128
[41] Feng, X., Prohl, A.: Numerical analysis of the Cahn-Hilliard equation and approximation for the Hele-Shaw problem. Interfaces Free Bound. 7, 1–28 (2005) · Zbl 1072.35150
[42] Feng, X., Wu, H.-j.: A posteriori error estimates and adaptive finite element methods for the Cahn-Hilliard equation and the Hele-Shaw flow. J. Comput. Math. (2008, in press) · Zbl 1174.65035
[43] Feng, X., Wu, H.-j.: A posteriori error estimates and an adaptive finite element method for the Allen-Cahn equation and the mean curvature flow. J. Sci. Comput. 24(2), 121–146 (2005) · Zbl 1096.76025
[44] Fleming, W.H., Soner, H.M.: Controlled Markov Processes and Viscosity Solutions, 2nd edn. Stochastic Modelling and Applied Probability, vol. 25. Springer, New York (2006) · Zbl 1105.60005
[45] Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Classics in Mathematics. Springer, Berlin (2001). Reprint of the 1998 edition · Zbl 1042.35002
[46] Girault, V., Rivière, B., Wheeler, M.F.: A splitting method using discontinuous Galerkin for the transient incompressible Navier-Stokes equations. M2AN Math. Model. Numer. Anal. 39(6), 1115–1147 (2005) · Zbl 1085.76037
[47] Guan, B.: On the existence and regularity of hypersurfaces of prescribed Gauss curvature with boundary. Indiana Univ. Math. J. 44(1), 221–241 (1995) · Zbl 0833.35037
[48] Guan, B., Guan, P.: Convex hypersurfaces of prescribed curvatures. Ann. Math. (2) 156(2), 655–673 (2002) · Zbl 1025.53028
[49] Guan, B., Spruck, J.: Locally convex hypersurfaces of constant curvature with boundary. Commun. Pure Appl. Math. 57(10), 1311–1331 (2004) · Zbl 1066.53109
[50] Gutiérrez, C.E.: The Monge-Ampère Equation. Progress in Nonlinear Differential Equations and Their Applications, vol. 44. Birkhäuser, Boston (2001) · Zbl 0989.35052
[51] Gutiérrez, C.E., Huang, Q.: W 2,p estimates for the parabolic Monge-Ampère equation. Arch. Ration. Mech. Anal. 159(2), 137–177 (2001) · Zbl 0992.35020
[52] Hermann, L.: Finite element bending analysis for plates. J. Eng. Mech. Div. 93, 49–83 (1967)
[53] Jakobsen, E.R.: On the rate of convergence of approximation schemes for Bellman equations associated with optimal stopping time problems. Math. Models Methods Appl. Sci. 13(5), 613–644 (2003) · Zbl 1050.35042
[54] Johnson, C.: On the convergence of a mixed finite-element method for plate bending problems. Numer. Math. 21, 43–62 (1973) · Zbl 0264.65070
[55] Krylov, N.V.: The rate of convergence of finite-difference approximations for Bellman equations with Lipschitz coefficients. Appl. Math. Optim. 52(3), 365–399 (2005) · Zbl 1087.65100
[56] Lieberman, G.M.: Second Order Parabolic Differential Equations. World Scientific, Singapore (1996) · Zbl 0884.35001
[57] Lin, C.-T., Tadmor, E.: High-resolution nonoscillatory central schemes for Hamilton-Jacobi equations. SIAM J. Sci. Comput. 21(6), 2163–2186 (2000) (electronic) · Zbl 0964.65097
[58] McCann, R.J., Oberman, A.M.: Exact semi-geostrophic flows in an elliptical ocean basin. Nonlinearity 17(5), 1891–1922 (2004) · Zbl 1115.37070
[59] Miyoshi, T.: A finite element method for the solutions of fourth order partial differential equations. Kumamoto J. Sci. Math. 9, 87–116 (1972/73)
[60] Miyoshi, T.: A mixed finite element method for the solution of the von Kármán equations. Numer. Math. 26(3), 255–269 (1976) · Zbl 0315.65064
[61] Mozolevski, I., Süli, E.: A priori error analysis for the hp-version of the discontinuous Galerkin finite element method for the biharmonic equation. Comput. Methods Appl. Math. 3(4), 596–607 (2003) (electronic) · Zbl 1048.65100
[62] Neilan, M.: Numerical methods for second order fully nonlinear partial differential equations. Ph.D. Thesis, The University of Tennessee, Knoxville (2008, in preparation)
[63] Oberman, A.M.: A convergent difference scheme for the infinity Laplacian: construction of absolutely minimizing Lipschitz extensions. Math. Comput. 74, 1217–1230 (2005) · Zbl 1094.65110
[64] Oberman, A.M.: Wide stencil finite difference schemes for elliptic Monge-Ampére equation and functions of the eigenvalues of the Hessian. Preprint (2007)
[65] Oliker, V.I., Prussner, L.D.: On the numerical solution of the equation (2 z/x 2)(2 z/y 2)(2 z/x y))2=f and its discretizations. I. Numer. Math. 54(3), 271–293 (1988) · Zbl 0659.65116
[66] Osher, S., Shu, C.-W.: High-order essentially nonoscillatory schemes for Hamilton-Jacobi equations. SIAM J. Numer. Anal. 28(4), 907–922 (1991) · Zbl 0736.65066
[67] Oukit, A., Pierre, R.: Mixed finite element for the linear plate problem: the Hermann-Miyoshi model revisited. Numer. Math. 74(4), 453–477 (1996) · Zbl 0923.65080
[68] Shen, J.: Efficient spectral-Galerkin method. I. Direct solvers of second- and fourth-order equations using Legendre polynomials. SIAM J. Sci. Comput. 15(6), 1489–1505 (1994) · Zbl 0811.65097
[69] Wang, L.: On the regularity theory of fully nonlinear parabolic equations. I. Commun. Pure Appl. Math. 45(1), 27–76 (1992) · Zbl 0832.35025
[70] Zhang, Y.-T., Shu, C.-W.: High-order WENO schemes for Hamilton-Jacobi equations on triangular meshes. SIAM J. Sci. Comput. 24(3), 1005–1030 (2002) (electronic) · Zbl 1034.65051
[71] Zhao, H.: A fast sweeping method for Eikonal equations. Math. Comput. 74(250), 603–627 (2005) (electronic) · Zbl 1070.65113
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.